U.S. doctors online nowAsk doctors free
A 42-year-old member asked:

Can birth control/contraceptives cause excessive bleeding?

1 doctor answer1 doctor weighed in
Dr. Mark Trolice
Fertility Medicine 32 years experience
Not usually: Birth control pills actually can decrease mensutrual flow and occasionally result in no periods. During the first three months of use, breakthrough bleeding may occur. Evaluation by your gynecologist is appropriate.

Similar questions

Effingham, IL
A 29-year-old male asked:

What can cause bleeding even while on continuous birth control?

1 doctor answer2 doctors weighed in
Dr. Ivy Fisher
Pediatrics 45 years experience
Breakthru bleeding: One can have breakthru bleeding if on BCPs, thru irregular levels of hormonal levels, ie low estrogen. Don't use anti-inflammatory meds ie Aleve, Advil which can increase bleeding. Observe, keep a diary and if bleeding increases, contact GYN MD for further evaluation thru healthtap.
A 30-year-old member asked:

What could cause bleeding after birth control?

1 doctor answer3 doctors weighed in
Dr. Paula Hillard
Obstetrics & Gynecology 45 years experience
Pill side effects: In the first 1-3 months after starting birth control pills, irregular bleeding (termed "breakthrough bleeding" is common. For almost everyone, periods become very regular and predictable after that time. Write down the dates of bleeding, keep taking the pill at the same time daily (missed pills can cause irregular bleeding), and see your doctor if it persists beyond 3 months.

Related questions

A 31-year-old member asked:
Does stopping birth control pills cause abnormal bleeding?
1 doctor answer1 doctor weighed in
A 48-year-old member asked:
What might cause bleeding after 6 days on new birth control pill?
1 doctor answer2 doctors weighed in
A 19-year-old female asked:
Bleeding after switching to new birth control pill brand. Is this normal? Causes?
1 doctor answer2 doctors weighed in
Last updated Jan 24, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.